Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 174, NWS Huntsville, AL

July 19, 2012Colbert County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 19, 2012, 7:13 PM CDT for Colbert County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2012, 7:13 PM CDT (00:13 UTC)
Expired
Jul 19, 2012, 8:00 PM CDT
In force
47 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Colbert County, AL

The radar

The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2853 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

140 
WUUS54 KHUN 200013
SVRHUN
ALC033-200100-
/O.NEW.KHUN.SV.W.0174.120720T0013Z-120720T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
713 PM CDT THU JUL 19 2012

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COLBERT COUNTY IN NORTHWEST ALABAMA...

* UNTIL 800 PM CDT

* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SPRING VALLEY...OR ABOUT 6 MILES SOUTHEAST OF MUSCLE SHOALS...AND
  DRIFTING SOUTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPRING VALLEY...
  LA GRANGE...
  COLBERT HEIGHTS...LITTLEVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3477 8749 3473 8743 3472 8743 3469 8745
      3466 8745 3465 8746 3465 8748 3457 8754
      3457 8770 3467 8778 3480 8762
TIME...MOT...LOC 0013Z 046DEG 3KT 3468 8760

$$
2 follow-up statements
752 
WWUS54 KHUN 200042
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
742 PM CDT THU JUL 19 2012

ALC033-200100-
/O.CON.KHUN.SV.W.0174.000000T0000Z-120720T0100Z/
COLBERT AL-
742 PM CDT THU JUL 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL COLBERT COUNTY...

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR COLBERT HEIGHTS...OR ABOUT NEAR TUSCUMBIA...MOVING
SOUTHWEST AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
LITTLEVILLE.

HAIL TO THE SIZE OF QUARTERS WAS REPORTED EARLIER WITH THIS STORM IN 
LEIGHTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. IF OUTDOORS...STAY AWAY FROM METAL FENCES AND HIGH OBJECTS
SUCH AS TREES. AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

&&

LAT...LON 3472 8755 3471 8754 3469 8753 3467 8754
      3464 8755 3457 8761 3457 8770 3467 8778
      3477 8766
TIME...MOT...LOC 0041Z 063DEG 3KT 3467 8768

$$
783 
WWUS54 KHUN 200054
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
754 PM CDT THU JUL 19 2012

ALC033-200103-
/O.EXP.KHUN.SV.W.0174.000000T0000Z-120720T0100Z/
COLBERT AL-
754 PM CDT THU JUL 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR COLBERT COUNTY EXPIRES AT 800 
PM CDT...

WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM THAT
PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE 
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM 
HAS PASSED.

IN ADDITION...A FLASH FLOOD WARNING CONTINUES FOR SOUTHEASTERN 
COLBERT COUNTY UNTIL 930 PM CDT.

LAT...LON 3472 8755 3471 8754 3469 8753 3467 8754
      3464 8755 3457 8761 3457 8770 3467 8778
      3477 8766
TIME...MOT...LOC 0053Z 063DEG 3KT 3467 8769

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:33 PM CDT, 40 minutes earlier.

Area forecast discussion, Jul 19, 6:33 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
633 PM CDT THU JUL 19 2012

.UPDATE...
FOR 00Z TAFS.

&&

.DISCUSSION...
/ISSUED 329 PM CDT THU JUL 19 2012/
LATEST WATER VAPOR IMAGERY AND H5 RUC ANALYSIS INDICATE A
TROUGH-RIDGE-TROUGH PATTERN PREVAILS ACROSS THE CONUS...WITH SMALL
VORTICES RETROGRADING AROUND THE SOUTHERN EXTENT OF THE RIDGE. ONE
OF THE SHORTWAVES MOVING THROUGH THE GENERALLY CYCLONIC FLOW IN THE
NORTHEAST US IS DRAGGING WITH IT A SURFACE LOW AND ATTENDANT COLD
FRONT. THIS FRONT IS CURRENTLY DRAPED FROM LOWER MICHIGAN TO
KANSAS...WITH A PREFRONTAL TROUGH EVIDENT THROUGH SURFACE ANALYSIS
AHEAD OF THIS FRONT. AFTER A VERY OVERCAST START TO THE DAY FOR MUCH
OF THE TENNESSEE VALLEY...IT IS FINALLY HEATING ACROSS THE CWFA...AND
TEMPERATURES ARE GENERALLY RUNNING NEAR NORMAL. MUSCLE
SHOALS...WHICH WAS THE FIRST TO CLEAR OUT THIS MORNING...IS RUNNING
SEVERAL DEGREES ABOVE OTHER LOCATIONS...IN THE MIDDLE 90S. DESPITE
THE WARM CONDITIONS ACROSS NORTHWEST ALABAMA...THE CU FIELD IS JUST
NOW STARTING TO DEVELOP...SUGGESTING THAT AFTERNOON PRECIPITATION
WILL BE LIMITED.

THE MAIN QUESTION FOR THIS FORECAST PACKAGE CENTERS AROUND THE
APPROACHING COLD FRONT. MOST OF THE GLOBAL MODELS HAVE A CONSISTENT
HANDLE ON THE TIMING AND LOCATION OF THE COLD FRONT/SURFACE
LOW...WITH THE REQUISITE SUBTLE DIFFERENCES IN LOW LEVEL JET STRENGTH
AND INSTABILITY.

FOR TONIGHT...THE FRONT WILL CONTINUE TO SLIDE SOUTHEAST...PROBABLY
NEARING A LOUISVILLE TO MEMPHIS LINE BY 12Z FRIDAY. AHEAD OF THE
FRONT...EXPECT WARM AND MUGGY CONDITIONS. DESPITE THE LACK OF
APPRECIABLE PRECIPITATION TODAY...THERE HAS BEEN PLENTY AS OF
LATE...SO LOOK FOR PATCHY FOG DEVELOPMENT BY MIDNIGHT AS SOUNDINGS
SHOW LOW LEVEL SATURATION. FOR PRECIPITATION CHANCES...OPTED TO SHOW
A CHANCE OF THUNDERSTORMS...AND THIS WILL ACCOUNT FOR BOTH
PRECIPITATION THAT POSSIBLY DEVELOPS EARLY THIS EVENING AS WELL AS
ANYTHING ELEVATED THAT DEVELOPS TONIGHT WELL AHEAD OF THE FRONTAL
BOUNDARY.

FOR TOMORROW...EXPECT DAYTIME HEATING TO QUICKLY WARM TEMPERATURES
INTO THE LOWER 90S. WITH THE APPROACHING COLD FRONT...IN ADDITION TO
A MID/UPPER LEVEL JET ASSOCIATED WITH THE SHORTWAVE CROSSING THE
OHIO RIVER VALLEY...MODERATE TO STRONG INSTABILITY WILL DEVELOP
ACROSS MUCH OF THE CWFA. SHEAR VALUES WILL BE RELATIVELY HIGH FOR A
SUMMERTIME EVENT...SO THIS COMBINED WITH DRY AIR IN THE MIDLEVELS
AND STEEP LOW LEVEL LAPSE RATES SUGGESTS THAT STORMS TOMORROW WILL
CARRY AN ENHANCED SEVERE WEATHER THREAT...WITH DAMAGING WINDS AND
HAIL POSSIBLE. STORM MOTION WILL BE ABOUT 10 KNOTS...WHICH IS A
LITTLE FASTER THAN THE STORMS WE HAVE SEEN IN THE PAST WEEK...BUT
GIVEN HOW SOME SOILS ARE SATURATED FROM RECENT STORM
ACTIVITY...LOCALIZED FLASH FLOODING WILL BE A CONCERN.

STORM ACTIVITY SHOULD WANE FRIDAY EVENING...WITH A
NORTHWEST-SOUTHEAST POP GRADIENT IN THE EVENING. NOT EXPECTING ANY
SORT OF COOL-DOWN FOR TEMPERATURES BEHIND THE FRONT...AND LOWS ON
FRIDAY NIGHT WILL STILL BE IN THE LOW 70S.

THUNDERSTORM CHANCES WILL TRANSITION TO A DIURNALLY ENHANCED REGIME
BY THE WEEKEND...WITH POPS GREATEST IN THE SOUTH ASSOCIATED WITH THE
REMNANT STALLED FRONT. THIS GRADIENT WILL BECOME MORE DIFFUSE THROUGH
THE EARLY PART OF THE WORK WEEK...BEFORE ANOTHER WEAK FRONT
APPROACHES THE SOUTHEAST BY THE MIDDLE OF THE WEEK. TEMPERATURES
THROUGH THE PERIOD WILL BE IN THE LOW/MIDDLE 90S FOR HIGHS...AND IN
THE 70S FOR LOWS.

JLL

&&

.AVIATION...
FOR 00Z TAFS...A FEW THUNDERSTORMS HAVE DEVELOPED JUST EAST OF KMSL
AND THIS WILL CREATE A BRIEF PERIOD OF OUTFLOW WIND GUSTS PERHAPS AS
HIGH AS 20KTS. A STORM COULD BACKBUILD OVER THE AIRPORT WHICH WOULD
BRIEFLY REDUCE VSBY AS LOW AS IFR IN +RA. AFTER SUNSET...THIS
CONVECTION SHOULD DIMINISH AND MUCH OF THE NIGHT WILL BE QUIET/VFR
CONDITIONS AT BOTH TERMINALS. LATE TONIGHT INTO EARLY FRIDAY...WILL
BE WATCHING TSTMS NOW OVER SE MO/WRN TN AND KY AS THEY DRIFT
SOUTHEAST AHEAD OF A COLD FRONT.

DJN.83

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 19, 5:30 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
530 PM CDT THU JUL 19 2012

ALZ001>010-016-TNZ076-096-097-201000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
530 PM CDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED FROM LATE
AFTERNOON INTO THE EVENING HOURS. SOME STORMS COULD BE STRONG AND
PRODUCE GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.

ADDITIONAL SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT AS A SLOW
MOVING FRONT APPROACHES THE REGION FROM THE NORTH. A FEW STRONG TO
SEVERE STORMS ARE POSSIBLE OVERNIGHT WITH THE PRIMARY THREAT BEING
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM COVERAGE IS EXPECTED TO BECOME MORE NUMEROUS LATE FRIDAY
MORNING...AND CONTINUING INTO THE AFTERNOON PERIOD AS A WEAK COLD
FRONT APPROACHES THE AREA FROM THE NORTHWEST. SOME STORMS ARE
EXPECTED TO APPROACH OR EXCEED SEVERE THRESHOLDS...WITH DAMAGING WIND
GUSTS THE PRIMARY WEATHER THREAT. OTHERWISE...GUSTY WINDS...FREQUENT
LIGHTNING AND LOCALLY HEAVY DOWNPOURS ARE POSSIBLE WITH ANY
THUNDERSTORMS. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE GIVEN
THE EXCESSIVE RAINFALL OVER THE PAST SEVERAL DAYS. THE THUNDERSTORM
THREAT IS EXPECTED TO WEAKEN DURING THE EVENING HOURS.

THIS FRONT IS EXPECTED TO STALL NEAR THE TENNESSEE VALLEY HEADING
INTO THE WEEKEND PERIOD...CONTINUING A LOW CHANCE FOR MAINLY
AFTERNOON AND EARLY EVENING THUNDERSTORMS THROUGH THE MIDDLE PART OF
NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED TODAY. HOWEVER...FORMAL ACTIVATION MAY BE NEEDED
STARTING LATE FRIDAY MORNING...AND CONTINUING THROUGH THE AFTERNOON
PERIOD.

15

In the hours before

Special weather statement, Jul 19, 6:40 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
640 PM CDT THU JUL 19 2012

ALZ002-004-200030-
COLBERT-LAWRENCE-
640 PM CDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAWRENCE COUNTIES
UNTIL 730 PM CDT...

AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITEOAK...OR 8 MILES SOUTHEAST OF MUSCLE
SHOALS...MOVING SOUTH AT 5 MPH.

PEA SIZE HAIL...WIND GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WHITEOAK.
  SPRING VALLEY.
  NE SMITH.
  LA GRANGE...LITTLEVILLE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 3475 8743 3455 8742 3456 8753 3457 8753
      3457 8770 3476 8765
TIME...MOT...LOC 2340Z 004DEG 5KT 3467 8755

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:23 PM CDTFlash Flood WarningHUNColbert75 min
Jul 20, 3:54 AM CDTSpecial Weather StatementHUNJackson51 min
Jul 20, 4:09 AM CDTSpecial Weather StatementHUNLimestone51 min
Jul 20, 4:22 AM CDTSpecial Weather StatementHUNJackson38 min
Jul 20, 4:51 AM CDTSpecial Weather StatementHUNDeKalb39 min
Jul 20, 5:15 AM CDTSpecial Weather StatementHUNMorgan45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.